Flu like symptoms after cosmetic Botox injection. Any suggestions?

I have received 44 u of botox for my 11s and eyes on Monday, on Thursday i started feeling flu like symptoms . It was 3rd day after injection. I have low grade fever, upper body ache, I feel weak in my arms and fatigue all over, I have little cough and sore throat. NO headache. Would it be possible side effect of my injection? If yes is there anything I can do to make this go away faster? How long it will last? I'm first time botox user and I'm 47 health, fit women. I exercise daily, no health problems.

Doctor Answers 10

Your Symptoms Are Probably Not Related

There are quite a few patients who have asked on RealSelf if flu-like symptoms are a side effect of BOTOX. While the timing may suggest otherwise, BOTOX does not cause these types of symptoms. The most common side effects are swelling, bruising, and redness in the treatment area. The small amount of BOTOX injected during cosmetic treatments remains localized in the vast majority of cases. It is fine to treat any flu-like symptoms you experience. If they persist, I recommend that you see your primary care physician. Best wishes.


Spokane General Surgeon
4.2 out of 5 stars 16 reviews

It is highly unlikely that your flu symptoms are related to your Botox injections.

It is highly unlikely that your flu symptoms are related to your Botox injections. It is far more likely that you simply happened to coincidentally get sick following your injections. I would recommend visiting your family doctor for a checkup to see what’s wrong and how to manage it. 

Flu like symptoms

I would say that it is very unlikely that these symptoms are related to a standard Botox injection.  It is more likely that this is a coincidence.  You may be actually getting sick with the flu, so I would follow up with this to a primary care doctor.

M. David Cole, MD, FAAD
Newport Beach Dermatologist
5.0 out of 5 stars 3 reviews

Botox

Thanks for your question. This is a question that we get asked often by our patients. The most common SIDE-EFFECTS of toxin injections include: Swelling, Redness, and Bruising at the site of injection. Complications are rare and only temporary, but may include paralysis of other nearby muscles, temporary eyelid ptosis (dropping of eyelids, 2% risk, lasts 2-3 weeks), temporary brow ptosis (dropping of eyebrows, 2% risk, lasts 2-3 weeks), cross-eyes, ectropion or edema of the lower eyelid, dry eyes, double vision, transient headaches (10%), local numbness (lasting 2-3 weeks), flu-like symptoms, rash at the injection site, pain at the injection site, infections, and bruising (need to avoid blood thinning medications). Cold compresses may be used immediately after treatment to reduce swelling only if needed. This may be applied for 3 minutes, 3 times per day, for up to 3 days. This is best done with a bag of peas in a zip lock bag. Only apply light pressure to the area. Only take Tylenol if you get a headache or migraine.

Alim R. Devani, MD, FRCPC
Calgary Dermatologist
5.0 out of 5 stars 10 reviews

Flu after Botox

This is a legitimate question although I have not experienced it in my practice. I would see a physician about the flu like symptoms because I don't think it is related to the Botox. 

Botox

Hello, 

Thank you for your questions. These are not typically symptoms that one develops after injections. I'd recommend booking an appointment with your physician. 

Best. 

Flu like symptoms after cosmetic Botox injection. Any suggestions?

Hello Mimi11072015,

It is purely coincidental that you developed the flu after receiving Botox.  The symptoms you developed including fevers, muscle aches, and fatigue are not associated with Botox.  I'd recommend you see your physician to be evaluated for the flu and receive any appropriate treatment if needed.    

I hope this helps and good luck.  

William Marshall Guy, MD
The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

Flu and Botox

Hi,
I would put this in the category of a red herring-two events occurring coincidentally but are not related.  Hopefully the Botox works great for you and after calling my mother, she feels strongly in the positive effects of chicken soup for your other symptoms.
Feel better

Seth Kates, MD
Worcester Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Flu symptoms after Botox

There is no known relationship between getting Boyox and then developing the flu.  This is coincidental and the flu will run it's course regardless of the Botox injection.

Devinder S. Mangat, MD, FACS
Cincinnati Facial Plastic Surgeon
3.8 out of 5 stars 25 reviews

Botox and Flu-like Symptoms

I would have the flu evaluated by your internists.  There have been cases of flu-like symptoms reported with Botox injections but these are typically with patients who have large doses injected for non-cosmetic reasons.  Best, Dr. Green

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.